High doses of vitamin D can lead to kidney failure

Doctors warn patients to be careful about the amount of vitamin D supplements they take after a man has developed kidney damage from excessive doses. “The toxicity of vitamin D had already been reported in the medical literature but was extremely rare,” he said. “The main surprising element was that this patient was taking as much vitamin D as possible to strengthen the bones but was not aware that there was a risk of toxicity with extremely large doses.

“Kidney failure is not reversible. In this case, this patient is now left with 30 to 35 percent of kidney function. Previously, before this exposure to vitamin D, its function was greater than 70%”. “Patients with progressive renal failure and generally with less than 10 to 15% of function generally need dialysis to remove toxins from the body”. This patient has an extremely high risk of needing dialysis at some point in their life. His kidney failure is due to high levels of calcium in the blood, with calcium depositing in various parts of the kidney, causing damage, “said a researcher. Here are the main side effects of too much vitamin D.

1. High levels of calcium in the blood

Vitamin D helps your body absorb calcium from the foods you eat. In fact, it is one of its most important roles. However, if vitamin D intake is excessive, blood calcium can reach levels that can cause unpleasant and potentially dangerous symptoms. Symptoms of hyperglycemia or high levels of calcium in the blood include:

  • digestive distress, such as vomiting, nausea, and stomach pain
  • tiredness, dizziness and confusion
  • excessive thirst
  • frequent urination

The normal range for blood calcium is 8.5 to 10.2 mg / dl (2.1 to 2.5 mmol / l).

2. Nausea, vomiting and poor appetite

Many side effects of too much vitamin D are linked to excess calcium in the blood. These include nausea, vomiting and a lack of appetite. However, these symptoms do not occur in everyone who has high levels of calcium. One study followed 10 people who had developed excessive levels of calcium after taking high doses of vitamin D to correct a deficiency. Four of them had nausea and vomiting and three of them lost their appetite.

Similar responses to mega doses of vitamin D have been reported in other studies. One woman experienced nausea and weight loss after taking a supplement that contained 78 times more vitamin D than what was listed on the label.

READ ALSO: Onion, garlic can reduce the risk of breast cancer

3. Kidney failure

Excessive vitamin D intake frequently causes kidney damage. In a case study, a man was hospitalized for kidney failure, increased calcium levels in the blood and other symptoms that occurred after receiving injections of vitamin D prescribed by his doctor. In fact, most studies have reported moderate to severe kidney damage in people who develop vitamin D toxicity.

In a study of 62 people who received excessively high doses of vitamin D, each person suffered from kidney failure – whether they had healthy kidneys or existing kidney disease. Kidney failure is treated with oral or intravenous hydration and medication.

Continue Reading to the Source

LEAVE A REPLY

Please enter your comment!
Please enter your name here